Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 238, NWS North Platte, NE

August 29, 2019Hayes County, Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 2019, 4:43 PM CDT for Hayes County, Lincoln County, Perkins County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2019, 4:43 PM CDT (21:43 UTC)
Expired
Aug 29, 2019, 5:30 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:24 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 29, 3:24 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
324 PM CDT Thu Aug 29 2019

.SHORT TERM...(This evening through Friday night)
Issued at 322 PM CDT Thu Aug 29 2019

An upper level disturbance across nrn Colorado moves through swrn
Nebraska this evening. The rapid refresh models are generally
keeping thunderstorm development across KS and scntl Nebraska while
the NAMnest and model blend develop storms farther north and west
along and south of Interstate 80. The southward trend in the RR
models is the result of a strong h700mb cap holding down high
instability and the progress of a sfc cold front dropping into swrn
Nebraska. MLCAPE is projected to be around 4000 J/KG early this
evening and winds aloft at 500mb are forecast to be around 30kts.
This would certainly be sufficient for severe thunderstorms and the
forecast this evening uses a blend of RR and other models for a
chance of storms mostly south of the Interstate.

Another rain chance develops Friday and Friday night as a result of
a disturbance across WA/OR dropping through Nebraska. The moisture,
at least aloft, is very good with h700mb-h300mb RH around 70
percent, but the lower levels are very dry. The forecast is for a
chance of showers and POPs are capped at 50 percent as a result of
the dry air at the lower levels. Thunderstorms are in place across
the Panhandle and south of Interstate 80.

The temperature forecast tonight, Friday and Friday night uses the
guidance blend plus bias correction. This forecast is warmer than
the straight guidance blend. Temperatures Friday could be on the
warm side of the forecast envelop if the rain does not
materialize.

.LONG TERM...(Saturday through Thursday)
Issued at 322 PM CDT Thu Aug 29 2019

The upper level ridge of high pressure which has governed temperatures
across the wrn U.S. this summer migrates north Monday and then
retreats back south Tuesday and beyond. A dry forecast is in place
after Saturday morning. The model blend produces highs in the
upper 80s across wrn and ncntl Nebraska Monday. H700mb
temperatures in the mid teens Celsius and h850mb temperatures
above 30C would support highs 5F to 10F warmer but the heating
cycle is weak in September.

A fairly strong cold front moves through Tuesday cooling highs back
down to the 70s to around 80. Rain chances develops Tuesday night
and Wednesday night but mostly isolated POPs are in place. The
moisture looks pretty good as a slug of subtropical moisture will
lift through the Rockies and the forcing is a strong disturbance
moving through the Dakotas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1226 PM CDT Thu Aug 29 2019

VFR conditions continue over the next couple hours. Increasing
clouds are expected throughout the remainder of the afternoon in
advance of the next system. Isolated to scattered showers and
thunderstorms are expected late this afternoon and into the evening.
The best chance for thunderstorms will be south of I-80 impacting
mainly only KLBF. Frequent lightning, erratic winds, and heavy
rainfall will all be threats. Storms are not expected to impact KVTN
at this time. Showers and storms diminish after 06Z giving way to
clearing skies before the next shower chance arrives Friday
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Aug 29, 2:44 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Thu Aug 29 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Thu Aug 29 2019 /144 PM MDT Thu Aug 29 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered strong and severe thunderstorms will be
possible late this afternoon and into the evening. The area of
concern is mainly along and south of the I-80 corridor. Severe
storms will be capable of large hail, damaging winds, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered thunderstorms are expected again on Friday and into
early Saturday across western and north central Nebraska. There is
some potential for isolated strong to briefly severe
thunderstorms late Friday and Friday night along and west of
Highway 61. While brief heavy rain is possible during this period,
the threat for higher rainfall totals will be south and east of
the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into early
tonight, generally along and south of the I-80 corridor.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 29, 3:54 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
354 PM CDT Thu Aug 29 2019

NEZ057>059-292130-
Perkins NE-Lincoln NE-Keith NE-
354 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND WEST CENTRAL LINCOLN COUNTIES UNTIL 430 PM
CDT/330 PM MDT/...

At 354 PM CDT/254 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Paxton, or 22 miles southeast of
Ogallala. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Perkins...southeastern Keith and west central Lincoln Counties.

This includes Interstate 80 in Nebraska between mile markers 150 and
154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4089 10138 4106 10143 4115 10119 4089 10111
TIME...MOT...LOC 2054Z 256DEG 4KT 4100 10132

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:54 PM CDTSpecial Weather StatementLBFPerkins36 min
Aug 29, 4:10 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins50 min
Aug 29, 5:25 PM CDTTornado WarningLBFHayes20 min
Aug 29, 5:27 PM CDTSevere Thunderstorm WarningLBFHayes48 min
Aug 29, 5:45 PM CDTTornado Warning Tornado observedLBFHayes15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.